Sandy Klever, RN, currently works in hospice care in Des Moines, Iowa. At the time of the events described here, she was working on a medical/surgical floor at a Veterans Administration hospital.
“Can you work tomorrow evening?” sweet-talks my nurse manager. Even though I will miss handing out treats on Halloween, I say yes. “But what about all my candy?” I ask. “Just bring it with you!”
Halloween night should be an easy shift. Do not say the ‘Q’ word, I tell myself. As I’m drinking coffee in the staff room, I’m assigned to four familiar patients, one of whom is a discharge.
Then the door opens and a colleague hands me a notecard about a direct admit coming from the ER, tells me that he’s having a COPD exacerbation and is homeless.
Well, I can manage a COPDer. At least he’s not a challenging laryngectomy patient transferring from the ICU.
“Oh, and by the way,” my colleague adds, “he’s confused and bipolar.”
Off to the floor! Because his room is still being cleaned, I have plenty of time. Within minutes, I have performed a complete assessment on my first patient. Moving on to my second patient, I see a commotion in the hallway and realize my new admit is coming on a cart already. As we maneuver the patient into his room, the transport nurse tells me the patient’s very sleepy. The time is 4:30 pm.
We manage to stand him and he takes the few steps to the bed. I get vital signs and do a complete head-to-toe assessment. His lungs sound surprisingly clear. The rest of his evaluation is unremarkable, except he cannot stay awake. His somnolence is a red flag.
Setting the bed alarm, I leave to quickly gather supplies. When I return he’s throwing up pink vomit all over himself. Then he tries to drink the hand sanitizer on his bedside table. I clean him up while he falls back to sleep. The charge nurse leans into the room to tell me I have another patient coming.
I step out into the hallway to look up the medication orders: Narcan and Flumazenil—now! Both are emergency medications to reverse the sedative effects of opioids and benzodiazepines. I call the physician for clarification. I am to give both in no particular order. Since the order is active, I grab the Flumazenil out of the automated dispensing cabinet, then take out Narcan with an override. Placing the vials on my med cart, I reach into my pocket and eat the only morsel of food I’ll have that evening: a miniature Milky Way.
Back in the room, I find the respiratory therapist giving a nebulizer treatment. Left idle too long, the barcode medication administration system on the computer screen has kicked me out again. I quickly retype the lengthy passwords. When I scan the patient’s armband and then the Narcan, “Invalid med!” flashes on my indignant screen. I triple-check the vial labeled with the generic name of Naloxone HCL and the physician order of 0.4 mg/mL. I go over the five rights of medication administration. I scan it again.
Invalid med! I try the Flumazenil. Invalid med! I’m familiar with administering Narcan, so I draw up the drug and push it through the patient’s IV line. His eyes flip open long enough for him to vomit all over the bed, the floor, and my hands as I scramble to place the emesis basin. Noticing a change in his pupil size, I call the physician.
Returning to the Flumazenil mystery, I realize the physician has ordered the right dose but from the wrong vial with the wrong concentration. I make another call, this time to the pharmacist, who fixes the order.
The physician comes to the floor to evaluate the patient and says that he suspects meningitis. Meningitis! Do we have a lumbar puncture kit? he asks. No.
He asks me to locate a consent computer. I see my chance to give the Flumazenil while the physician is consenting the patient. I give the IV push and he wakes up, suddenly alert. He tells the doctor he accidentally took all of the methadone in his bottle at the homeless shelter. After conferring with the patient, the physician concludes that he isn’t a suicide risk but will need a psychiatric consult.
“No need for a bed alarm now,” the doctor assures me as he leaves. I place the bed alarm on and attempt to pass meds to my other patients while he eats a late supper.
The clock is ticking. My coworkers have done my discharge and taken my new admit. My patient pulls out his IV line and knocks over his drinks. To my great relief, a caseworker from the homeless shelter comes to visit and takes him out in a wheelchair for a smoke. I seize this opportunity to take care of my other patients.
When I return to his room, I hand him his 10-page patient database form on a clipboard to fill out, but he starts scribbling all over the sheets. I painstakingly go over every question with him. Later, I glance into his room, and he is wearing his bed pad around his shoulders. He keeps setting off the bed alarm. With help, I place him into a recliner. He has not voided since he arrived on the floor. I bladder scan him, obtain a straight catheter order, obtain 1200 ccs of urine, and call the doctor. It’s midnight.
Last event of the evening: The physician orders the patient to the ICU. I take my first bathroom break, eat chocolate, and begin my charting. As I leave the hospital, the first breath of frosty midnight air fills my lungs. I feel invigorated. Gotta love this nursing business!
I look up: There’s not even a full moon out tonight.